Maine, 2012Coastal Flood in Maine, December 18, 2012
December 18, 2012 · NWS GYX · 1 event in 1 county or zone
Low pressure strengthened as it moved slowly across the southern New England coastline before reaching coastal Maine on the afternoon of the 18th. This slow movement allowed for heavy rains and a one to two foot storm surge on top of high astronomical tides.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure strengthened as it moved slowly across the southern New England coastline before reaching coastal Maine on the afternoon of the 18th. This slow movement allowed for heavy rains and a one to two foot storm surge on top of high astronomical tides. Seas reached 11 to 15 feet at high tide on gusty easterly winds. Flooding occurred along the wharf in Portland and moderate splash-over closed down two roads in Saco.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 18, 12:19 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, Dec 18, 12:19 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1219 PM EST TUE DEC 18 2012
.SYNOPSIS...
LOW PRESSURE WILL SLOWLY CROSS SOUTHERN NEW ENGLAND TODAY. THIS
SYSTEM WILL REDEVELOP OFF THE COAST...IN THE GULF OF MAINE ON
WEDNESDAY. AFTER A BRIEF PERIOD OF WEAK HIGH PRESSURE ON
THURSDAY...A STRONG AREA OF LOW PRESSURE WILL CROSS THROUGH THE
NORTHEAST ON FRIDAY AND SATURDAY. THE LOW WILL GRADUALLY MOVE EAST
SUNDAY AND MONDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1210 PM...HAVE PLACED COOS COUNTY IN A WARNING. GETTING REPORTS
FROM DOT OFF HEAVY SNOW CONTINUING EAST OF THE CT VLY NEAR BERLIN
AND GORHAM. THIS AREA WILL LKLY SEE MAINLY SNOW THRU THE AFTERNOON
AT LEAST. HAVE DROPPED ADV IN THE FOOTHILLS...WHERE PRECIP IS
MAINLY RAIN..AND TEMPS ARE ABV FRZING.
0935 AM...ALL IN ALL...NOT MUCH CHANGE TO FORECAST THINKING
ATTM...WITH HEAVY WET SNOWS EXPECTED IN FAR NRN ZONES...AND RAIN
IN THE SOUTHERN HALF OF THE CWA. OF SOME CONCERN IS THE FOOTHILLS
OF ME...FROM RUMFORD AND BETHEL...THRU SKOWHEGAN...WHERE P-TYPE IS
FORECAST TO CHANGE FROM SNOW TO RAIN DURING TODAY. TIMING OF THIS
CHANGE WILL DETERMINE WHETHER THIS AREA NEEDS TO BE UPGRADED TO A
WARNING...BUT FOR GOING WITH A CHANGEOVER AS FORECAST. ATTM...IT
LOOKS LIKE MAINLY SNOW OR RAIN...AND ANY FZRA WILL BE VERY LIMITED
IF IT OCCURS AT ALL. WILL HOLD THE ADVISORIES AS THEY ARE FOR
NOW...EVEN IN COOS/GRAFTON...WHERE ITS RAINING IN THE
VALLYS...BUT SNOW LEVEL CURRENTLY LOOKS TO BE LOW...BUT WILL RISE
THROUGH THE DAY.
PREVIOUSLY...VERY COMPLEX FCST IN THRU TODAY...WITH PRIMARY LOW
PRES LIFTING INTO NY STATE...AND SECONDARY TRYING TO DEVELOP ALONG
LONG ISLAND SOUTH SHORE. KJFK SEEING NW WINDS...WHILE KFOK IS
SELY. FARTHER NE...KGON AND KPVD ARE NWLY AND ELY FLOW PREVAILS E
OF THERE. THIS IS FAVORING A TRACK NEAR OR JUST N OF THE CAPE COD
CANAL FOR THE SECONDARY LOW PRES. THIS WOULD HAVE BIG IMPLICATIONS
ON THE FCST...AS 18/06Z NAM AND 18/00Z ECMWF HAVE A LOW TRACK OVER
KBOS AND 18/06Z GFS OVER KORH. ANY SHIFT SEWD IN TRACK WOULD HELP
TO KEEP MID LVL TEMPS EVER SO SLIGHTLY COLDER. GIVEN THE LIFT FROM
LOW PRES AND UPSLOPE...EVEN A MARGINALLY COLD PROFILE WOULD BE
ABLE TO PRODUCE SIGNIFICANT SNFL IN THE MTNS. STRONG OMEGA WITHIN
THE SNOW GROWTH ZONE WILL SUPPORT FROZEN PCPN ALOFT...THE QUESTION
IS HOW MUCH MELT OCCURS ON THE WAY DOWN. WITH THE HIGH PWAT AIR
MASS AND WEAK INSTABILITY ALOFT...SOME OF THIS PCPN..RA OR
SN...WILL COME DOWN HEAVY AT TIMES.
AS THINGS CURRENTLY STAND...HAVE BLENDED THE ECMWF THICKNESS
VALUES WITH THE 18/06Z GFS. THIS SEEMED A GOOD COMPROMISE WITH THE
NAM12 BEING A WARMER SOLN. THIS THERMAL PROFILE GIVES ONLY A FEW
OPTIONS IN THE WX GRIDS...AND PROBABLY QUITE ACCURATELY. THERE IS
VERY LITTLE LLVL COLD AIR LEFT IN PLACE...AND NO COLD DRAIN TO OUR
N TO DRAW FROM. SO PCPN WILL LIKELY EITHER BE ALL RA...OR SN WHERE
TEMPS ALOFT ARE COOL ENOUGH. FOR THIS REASON...ANY QUICKER
DEVELOPMENT OF THE SECONDARY LOW PRES WILL MAKE SN A BETTER
LIKELIHOOD FOR THE AREAS ADJACENT CURRENT WINTER STORM WARNINGS.
THE DILEMMA IS THAT MUCH OF THE SNFL WILL MOST LIKELY FALL AT
ELEVATION...NOT NECESSARILY REPRESENTATIVE OF THE ZONES. STARTING
TO FEEL THAT RA WILL PREVAIL IN THE LOWER ELEV...WHILE JUST 2 KFT
AND UP 8 TO 12 INCHES OF SN WILL BE PSBL THRU TNGT. WILL HAVE TO
CLOSELY MONITOR OBS TODAY TO SEE WHERE EXACTLY HOW LOW SNOW LVLS
CAN GO.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
AS LOW PRES SLOWLY DRIFTS OUT IN THE GULF OF MAINE...WARM
CONVEYOR PCPN WILL PIVOT NWD THROUGH THE CWFA. THIS SHOULD PLACE
THE QPF EMPHASIS ON WRN ME MORE SO THAN NH. WILL CONTINUE TO SEE A
SIGNIFICANT UPSLOPE COMPONENT TO QPF...WITH OVER -3 SIGMA ANOMALY
OF ELY LLVL WINDS. THIS ALSO MEANS SIGNIFICANT SHADOWING WILL
OCCUR IN THE CT RIVER VALLEY. AS LOW PRES BECOMES DOMINANT OVER
THE WATERS...HEIGHTS WILL CRASH BACK TOWARDS THE COAST. THIS WILL
TURN WHATEVER PCPN IS FALLING AS RA IN THE MTNS BACK TO SN. WITH
AMPLE SYNOPTIC MOISTURE IN PLACE...AND NWLY FLOW
DEVELOPING...UPSLOPE WILL FLIP AROUND TO THE N FACING SLOPES.
CURRENT HEADLINES LOOK GOOD FOR THE WRN ME MTNS...BUT IF THINGS
CONTINUE TO TREND COLDER THE ADJACENT ZONES MAY NEED EXTENSIONS OF
CURRENT ADVISORIES OR AN UPGRADE.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
LIGHT SNOW OR -SHSN OVER THE NRN MTNS WILL FINALLY PULL OUT TO THE
EAST WEDNESDAY NIGHT. THIS PCPN WILL MAKE WAY FOR A WEAK RIDGE OF
HIGH PRESSURE TO BRING US THE PICK OF THE WEEK ON THURSDAY WITH
LIGHT WINDS AND SUNNY CONDITIONS.
AREAS OF SNOW AND RAIN/SNOW MIX WILL QUICKLY ENTER THE REGION
LATER THURSDAY NIGHT AS STRONG LOW PRESSURE INTENSIFIES FURTHER
OVER THE GREAT LAKES REGION. THIS WILL ALLOW AN OCCLUSION TO SURGE
EASTWARD...CROSSING OUR FORECAST AREA FRIDAY. THIS WILL BE MAINLY
A RAIN EVENT...WITH VERY WINDY CONDITIONS DURING THE DAY. WINDS UP
TO 60 KTS MIX DOWN TO 1 KFT PER LATEST FCST SOUNDINGS.
A WAVE OF LOW PRESSURE MAY FORM ALONG THIS OCCLUSION AS IS OFTEN
THE CASE THIS TIME OF THE YEAR. THE EURO AND CANADIAN MODELS ARE
MOST AGGRESSIVE WITH THIS FEATURE. THIS MAY SHUNT INSTABILITY TO
OUR SOUTH...KEEPING THE THREAT FOR ANY CONVECTION TO SOUTHERN NEW
ENGLAND. NEVERTHELESS...LI VALUES DROP DURING THE MID MORNING
HOURS AHEAD AND ALONG THE FROPA AS FAR NORTH AND CENTRAL NH AND
CENTRAL ME.
THE SYSTEM SLOWLY PUSHES TO THE NORTH AND EAST OVER THE WEEKEND.
THIS WILL ALLOW FOR UPSLOPE SCT -SHSN IN THE MTNS...WITH DOWNSLOPE
PARTLY SUNNY CONDITIONS OVER SOUTHERN AREAS.
&&
.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
SHORT TERM...IFR AND LIFR SOUTHEAST OF THE MOUNTAINS THROUGH THE
PERIOD WITH MAYBE SOME IMPROVEMENT LAT WEDNESDAY. SOUTHEASTERLY
DOWNSLOPING WILL KEEP WHITEFIELD MOSTLY MVFR.
LONG TERM...MAINLY VFR UNTIL FRIDAY MORNING. LOOK FOR WINDY
CONDITIONS FRIDAY...WITH LOW CLOUDS AND LOW VSBYS DURING THE DAY.
&&
.MARINE...
SHORT TERM...WINDS/SEAS WILL REMAIN ABOVE SCA CRITERIA THROUGH THE
ENTIRE PERIOD AND WINDS WILL APPROACH GALES TOMORROW AS LOW
PRESSURE PULLS OUT TO SEA.
LONG TERM...WINDS/SEAS WILL BE AT SCA CRITERIA LIKELY FOR SEAS FOR
MUCH OF THE PERIOD. HOWEVER...WITH STRONG GRADIENT ON
FRIDAY...EXPECT GALE FORCE GUSTS TO APPROACH STORM FORCE...MAINLY
DURING THE MORNING HOURS.
&&
.TIDES/COASTAL FLOODING...
TIDES WILL RUN ABOUT 1.5 FEET ABOVE NORMAL THIS AFTN NEAR THE
TIME OF HIGH TIDE. EXPECT COASTAL SPLASH-OVER AS SEAS CONTINUE IN
THE 10 TO 15 FT RANGE THIS AFTN. EAST AND NORTHEAST FACING BEACHES
WILL BE THE MOST VULNERABLE.
WATER LEVELS MAY REMAIN RELATIVELY HIGH IN THE HAMPTON HARBOR AREA
THIS AFTN.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 1 PM EST WEDNESDAY FOR MEZ007>009.
NH...WINTER STORM WARNING UNTIL 11 PM EST THIS EVENING FOR NHZ001-
002.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EST WEDNESDAY FOR ANZ151-153.
GALE WARNING UNTIL 4 PM EST THIS AFTERNOON FOR ANZ150-152-154.
&&
SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Dec 18, 6:24 AM EST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
624 AM EST TUE DEC 18 2012
ANZ151>154-191130-
PENOBSCOT BAY-PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CASCO BAY-CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
624 AM EST TUE DEC 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA AND THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME.
.DAY ONE...TODAY AND TONIGHT.
A FEW GUSTS TO NEAR GALE FORCE WILL BE POSSIBLE ON THE OUTER
WATERS THIS MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A LOW PROBABILITY OF GALE FORCE WIND GUSTS WEDNESDAY AS
LOW PRESSURE PULLS AWAY FROM THE MAINE COAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150-191130-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-
624 AM EST TUE DEC 18 2012
...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM
STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A LOW PROBABILITY OF GALE FORCE WIND GUSTS WEDNESDAY AS
LOW PRESSURE PULLS AWAY FROM THE MAINE COAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ012>014-NHZ001>004-191130-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
624 AM EST TUE DEC 18 2012
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ018>028-NHZ005>010-013-014-191130-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
624 AM EST TUE DEC 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
RAIN MAY FALL HEAVY AT TIMES TODAY. RECENT SNOWFALL MAY INHIBIT
THE ABILITY TO EFFICIENTLY DRAIN ROADWAYS...AND PONDING OF WATER
IN LOW LYING AREAS IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ007>009-191130-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
624 AM EST TUE DEC 18 2012
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Coastal Flood, Coastal Cumberland
- When
- December 18, 2:20 PM EST to 2:46 PM EST
- Where
- Coastal Cumberland forecast zone
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Intense low pressure moved into the Gulf of Maine on the afternoon of the 18th producing a one to two foot storm surge on top of high astronmical tides. Flooding occurred along the wharf in Portland and splash-over closed down two roads in Saco.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Texas, December 18 to 19, 201275 kt wind · 8 events
- Heavy Snow in Maine, December 18 to 19, 20128 events
- Winter Weather in South Dakota, December 18, 20126 events
- Dense Fog in West Virginia, December 18, 20124 events
- Drought in Texas, December 18 to 31, 20124 events
- Winter Storm in Colorado, December 18 to 19, 20124 events
- Winter Weather in Minnesota, December 18, 20123 events
- Winter Weather in Iowa, December 18, 20123 events
- Dense Fog in Maryland, December 18, 20122 events
- Drought in Texas, December 18 to 31, 2012$5,000 · 2 events
- Blizzard and High Wind in Alaska, December 18, 201269 kt wind · 2 events
- Waterspout in Gulf of Mexico, December 18, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426250.